Archives

  • 2018-07
  • 2018-10
  • 2018-11
  • 2019-04
  • 2019-05
  • 2019-06
  • The patient had experienced cardiopulmonary arrest because

    2019-06-12

    The patient had experienced cardiopulmonary arrest because of PEA and bradycardia at least twice while on oral treatment for variant angina, but neither ventricular fibrillation nor ventricular tachycardia was apparent. Spontaneous attacks occurred despite the use of an oral calcium blocker, and low-dose Concanamycin A loading induced coronary artery spasms even after oral treatment with two concomitant calcium blockers and nitrates. Because hemodynamics were stable and there was no confirmed decrease in pacing threshold, we concluded that pacing therapy would be an effective way to manage bradycardia during attacks, and a permanent DDD pacemaker (Adapta L ADDR1®, Medtronic Inc., Minneapolis, MN, USA) was implanted. Pacing leads were implanted in the right ventricular apex and right atrial appendage. For the pacemaker settings, the ventricular output was set to 7.5V, taking into account potential increases in stimulation threshold due to myocardial ischemia. Because ventricular pacing under normal conditions shortens battery life, a rate drop response setting was used, which ensured that pacing was curbed during normal conditions and activated only when the heart rate fell during attacks. The pacemaker settings were as shown below. AAI <-> DDD (MVP: Managed Ventricular Pacing); lower rate, 35; upper rate, 130; paced AVD, 150ms; sensed AVD, 120ms Atrial Amplitude, 3.5V; Pulse width, 0.40ms; Sensitivity, 0.50mV. Ventricular Amplitude, 7.5V; Pulse width, 0.40ms; Sensitivity, 2.80mV. Rate Drop Response and Detection Type, Both; Intervention Rate, 70ppm; Intervention Duration, 15min; Detection Beats, 1 beat; Drop Rate, 40ppm; Drop Size, 15bpm. The activity of the pacemaker was assessed using a simulator system programmed to function in the same way as the patient\'s pacemaker. The patient was thought to have encountered three patterns of bradyarrhythmia (sinus arrest, atrioventricular block, or both) after the normal sinus rhythm of 60bpm. Firstly, when the sinus arrest occurred, the pacemaker paced the atrium at 1714ms (the lower rate pacing interval) after previous atrial sensing as AAI 35. At the same time, the RDR was activated, and the subsequent beats were paced as DDD 70 (Fig. 3A). Secondly, when the atrioventricular block occurred, the MVP was activated. The ventricular back-up pacing (VB1) began 1794ms (the lower rate pacing interval plus 80ms) after the previous atrial sensing. The same ventricular pacing was repeated (VB2). Then, the RDR was activated, and the subsequent beats were atrioventricular sequential pacing as DDD 70 (Fig. 3B). Finally, when the sinus arrest and the atrioventricular block occurred simultaneously, the atrium was paced 1714ms after the previous atrial sensing, and then RDR was activated. Subsequent ventricular sensing was absent because of the atrioventricular block. The pacemaker underwent ventricular backup pacing (VB) 1784ms after the previous atrial pacing, and then DDD 70 pacing followed as RDR (Fig. 3C). Therefore, the RDR is activated because of sinus dysfunction, when the sinus heart rate drops more than 15bpm and the heart rate is lower than 40ppm. Furthermore, the RDR is also activated when the pacemaker undergoes lower back-up pacing. The MVP was activated because of atrioventricular dysfunction. When the sinus arrest occurs first, the RDR is activated before the MVP. On the other hand, when atrioventricular block occurs, the MVP is activated first. If the patient\'s heart rate is below the lower rate of the pacemaker setting, ventricular back-up pacing is activated and the RDR is activated next. In addition, since epinephrine was effective during PEA, the patient and her family were given a full explanation on how to administer subcutaneous injections of EpiPen® (Mylan Inc., Canonsburg, PA, USA) when needed. However, self-injections of epinephrine remain controversial. The patient was instructed to change her eating habits and to eat less. She was then discharged. The family was advised to become familiar with the use of chest compression and the automated external defibrillator (AED) in case of cardiopulmonary arrest. Drug therapy appears to have been successful, and there has been no recurrence in the year and a half since the patient was discharged from the hospital.